Nebraska, 2012

High Wind in Nebraska, February 23, 2012

February 23, 2012 · NWS GID · 6 events in 6 counties and zones

Intense northwest winds buffeted much of South Central Nebraska for several hours on this Thursday, with the strongest sustained speeds around 40 MPH and gusts of at least 50-55 MPH primarily focused west of a line from Ord-Kearney-Holdrege. A few of the highest measured gusts at automated airport sites within the local area included 56 MPH at both Ord and Lexington and 52 MPH at Hastings.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Intense northwest winds buffeted much of South Central Nebraska for several hours on this Thursday, with the strongest sustained speeds around 40 MPH and gusts of at least 50-55 MPH primarily focused west of a line from Ord-Kearney-Holdrege. A few of the highest measured gusts at automated airport sites within the local area included 56 MPH at both Ord and Lexington and 52 MPH at Hastings. These winds resulted in at least minor damage, including a small grain bin blown over in Lexington. Just to the west of the local area, the Broken Bow airport measured a 67 MPH peak gust.

These strong winds occurred in the wake of a cold front that passed through during the early morning hours, and were driven by the combination of a tight surface pressure gradient and deep low-level mixing up to at least 800 millibars. The strongest winds focused between the mid-morning and late afternoon hours, as a surface low pressure system deepened to around 990 millibars over southern Missouri. Surface observations at 12 PM revealed a 16-millibar gradient across the state of Nebraska, ranging from 1010 mb in the western Panhandle to around 994 mb in the far southeastern corner of the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Feb 23, 5:46 AM CST, 4 hours 44 minutes earlier.

Area forecast discussion, Feb 23, 5:46 AM CST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
546 AM CST THU FEB 23 2012

.SHORT TERM...THROUGH SATURDAY NIGHT. BEEN A BUSY NIGHT TRYING TO
NAIL DOWN THE DETAILS OF A FAIRLY COMPLEX WEATHER SITUATION...WITH
THE MAIN CHANGES FROM PREVIOUS FORECAST CONSISTING OF A NOTABLE
INCREASE IN WIND SPEEDS TODAY...ALONG WITH INCREASED CHANCES FOR
LIGHT SNOW ACCUMULATIONS MAINLY WITHIN THE NORTHEAST 1/2 OF THE
CWA.

10Z OBJECTIVE SURFACE ANALYSIS REVEALS THREE LOOSELY SEPARATED LOW
PRESSURE CENTERS RANGING FROM 989-993 MB WITHIN THE CENTRAL
PLAINS...ONE IN SOUTH CENTRAL SD...ANOTHER IN THE SOUTHEAST
CWA...AND ANOTHER NEAR THE KS/OK BORDER. WHILE SURFACE WINDS HAVE
TURNED TO THE NORTHWEST ACROSS MOST OF THE CWA ON THE BACKSIDE OF
THE FEATURES...SPEEDS AT THIS HOUR IN MOST AREAS REMAIN AT/BELOW
15 MPH. ALOFT...WATER VAPOR IMAGERY AND SHORT TERM MODEL DATA
INDICATED A VERY ACTIVE WEST-NORTHWEST FLOW...WITH THE MAIN JET
AXIS SNAKING SOUTHEAST FROM THE PACIFIC NORTHWEST THEN EASTWARD
ACROSS CO/KS INTO THE EAST-CENTRAL CONUS. EMBEDDED WITHIN THIS
FLOW...MULTIPLE RIPPLES OF SHORTWAVE ENERGY HAVE AFFECTED THE
REGION DURING THE PAST SEVERAL HOURS...WITH STEADY LIGHT RAIN
SHOWERS EARLIER IN THE NIGHT AFFECTING PARTS OF MAINLY THE FAR
NORTHERN AND SOUTHERN CWA. SOME OF THIS ACTIVITY IN NORTH CENTRAL
KS WAS EVEN ACCOMPANIED BY BRIEFLY GUSTY WINDS AND TEMPERATURE
RISES NORMALLY ASSOCIATED WITH HEAT BURST CONVECTIVE ACTIVITY IN
THE VICINITY OF SUMMER SHOWERS...AS THE PHILLIPSBURG AWOS EVEN
ROSE TO 61 DEGREES AROUND 0730Z. SINCE THEN...MOST OF THE STEADIER
PRECIP HAS EXITED TO THE EAST...ALTHOUGH A NARROW BAND OF
SPRINKLES IS INDICATED IN CENTRAL COUNTIES.

TODAY...BY FAR THE MAIN ISSUE IS THE DEVELOPMENT OF VERY STRONG
NORTHWEST WINDS...AS THE WIND ADVISORY ISSUES YESTERDAY PERSISTS
ALTHOUGH THE START TIME WAS MOVED UP TO 14Z MAINLY TO CAPTURE
INCREASING SPEEDS INITIALLY TARGETING WESTERN AREAS BEFORE
SPREADING EAST. AS THE PRIMARY SURFACE LOW PRESSURE CENTER
CONSOLIDATES OVER MO TODAY...THE COMBINATION OF DEEP MIXING TO AT
LEAST 800MB ACROSS MOST OF THE CWA...ALONG WITH THE 06Z NAM
DEPICTION OF A FAIRLY COMPACT 3-HOUR PRESSURE RISE CENTER OF 6-9MB
MIGRATING FROM WESTERN SD SOUTHEASTWARD ACROSS THE CWA OVER THE
COURSE OF THE DAY WILL PROMOTE SEVERAL HOURS OF RATHER INTENSE
WINDS...MUCH MORE SO THAN YESTERDAY WHICH DID NOT PAN OUT AS A
STRONG WIND SETUP. IN FACT...TAKING A CONSENSUS OF MET/MAV
GUIDANCE SUGGESTS THAT PARTS OF THE CWA COULD AT LEAST BRIEFLY
FLIRT WITH OR REACH HIGH WIND WARNING CRITERIA OF 40 MPH
SUSTAINED/58 MPH GUST. HOWEVER...WITH MIXED SIGNALS IN OTHER MODEL
DATA REGARDING SPEEDS...HAVE OPTED TO STAY THE COURSE ALONG WITH
NEIGHBORING OFFICES AND KEEP THE HEADLINE AS AN ADVISORY...BUT
WANT TO EMPHASIZE THAT THIS SHOULD BE A HIGH END ADVISORY IN MANY
AREAS...WITH GUSTS TO OVER 50 MPH LIKELY. AS IF THE STRONG WINDS
WON/T BE ENOUGH...THERE ARE INCREASING CONCERNS OVER THE PAST FEW
MODEL RUNS THAT AT LEAST LIGHT SNOW ACCUMULATIONS UP TO AROUND 1
INCH ARE SO WILL TARGET MAINLY NORTHEAST PORTIONS OF THE CWA THIS
AFTERNOON...AS THE PRIMARY MID LEVEL SHORTWAVE AXIS NOW DROPPING
ACROSS SD GRADUALLY DEEPENS AT IT TREKS TO NEAR THE IA/NE/MO
BORDER AREA BY 00Z THIS EVENING. THE 06Z NAM/GFS HAVE CERTAINLY
INCREASED CONCERNS FOR THIS SNOWFALL VERSUS PREVIOUS RUNS...WITH
THIS ACTIVITY DROPPING SOUTHEASTWARD ACROSS MAINLY NORTHEAST
SECTIONS OF THE CWA THIS AFTERNOON. DEPENDING ON HOW AGGRESSIVELY
THIS DEFORMATION SNOW AXIS BECOMES...VISIBILITY RESTRICTIONS OF
LESS THAN 1/2 MILE ARE CERTAINLY NOT OUT OF THE QUESTION. ALTHOUGH
CONFIDENCE IN IMPACTS WAS NOT HIGH ENOUGH AT THIS TIME TO ISSUE AN
WINTER WEATHER ADVISORY GIVEN EXPECTATION OF LIGHT SNOW
AMOUNTS...THIS IS SOMETHING THAT DAY SHIFT WILL HAVE TO KEEP A
CLOSE EYE ON AND POSSIBLY CONSIDER. EVEN OUTSIDE THE PRIMARY TRACK
OF THE DEFORMATION SNOW BAND...STEEP LOW LEVEL LAPSE RATES
DEVELOPING ON THE BACKSIDE OF THE SYSTEM SHOULD PROMOTE QUICK
MOVING...CONVECTIVE SNOW SHOWERS THIS AFTERNOON INTO THIS EVENING
MAINLY WEST OF THE CWA...WITH SOME OF THIS ACTIVITY LIKELY TO
SNEAK INTO THE CWA FROM THE NORTH-NORTHWEST WITH TIME. AS A
RESULT...AT LEAST LINGERED A FLURRY MENTION INTO THE EVENING HOURS
CWA-WIDE...ALTHOUGH COULD FORESEE LOCALIZED AREAS OF MEASURABLE
SNOW AS WELL. FOR THE MAIN AFTERNOON EVENT...RAISED POPS INTO THE
50-60 PERCENT RANGE ACROSS NORTHEAST AREAS...AND VERY POSSIBLY NOT
HIGH ENOUGH. AS FOR TEMPS TODAY...HAVE HIGHS RANGING FROM AROUND
40 NORTH TO NEAR 50 FAR SOUTH...BUT IF AREAS OF SNOW/SNOW SHOWERS
DO AFFECT MAINLY NORTHEAST AREAS THIS AFTERNOON...THESE HIGHS
COULD FALL SHORT OR BE EARLIER IN THE DAY THAN NORMALLY
ANTICIPATED.

LEFT OUT ALL MENTION OF FLURRIES BEYOND 06Z TONIGHT...AS MULTIPLE
LOW AMPLITUDE SHORTWAVES CARVE OUT A LARGER SCALE SHORTWAVE TROUGH
THAT BECOMES CENTERED OVER THE MIDWEST/OHIO VALLEY REGIONS BY
FRIDAY EVENING. ALTHOUGH LEFT FRIDAY MORNING PRECIPITATION
FREE...OPTED TO INTRODUCE A SLIGHT CHANCE OF FLURRIES/SPRINKLES
FOR FRIDAY AFTERNOON AS FORCING WITHIN THE EXIT REGION OF AN UPPER
JET SLIDES IN FROM THE WEST...ALTHOUGH THE LOW LEVELS SHOULD REMAIN
DRY ENOUGH TO LARGELY MITIGATE MEASURABLE PRECIPITATION. FOR HIGH
TEMPS FRIDAY...LEFT SIMILAR TO PREVIOUS...WITH LOW 40S NORTH TO
UPPER 40S SOUTH. ALTHOUGH IT WILL BE RATHER BREEZY FROM THE
NORTHWEST FRIDAY...AT THIS TIME SPEEDS LOOK TO REMAIN BELOW
ADVISORY CRITERIA.

BRIEFLY TURNING TO THE FRIDAY NIGHT THROUGH SATURDAY NIGHT
PERIOD...LEFT THIS 36-HOUR BLOCK DRY...AS SHORTWAVE RIDGING
BECOMES THE DOMINANT FEATURE AT FIRST...BEFORE THE NEXT INCOMING
SHORTWAVE STARTS TO ENTER THE PLAINS FROM THE ROCKIES ON SATURDAY
NIGHT. AT THIS TIME...MODEL CONSENSUS KEEPS PRECIP NORTH AND/OR
WEST OF THE CWA ON SATURDAY NIGHT. THE MAIN STORY SATURDAY WILL BE
INCREASING SOUTH-SOUTHEAST WINDS...WHICH COULD POTENTIALLY FLIRT
WITH ADVISORY CRITERIA AS A 996-999MB SURFACE LOW CRANKS UP IN
EASTERN CO PER THE 00Z ECMWF/06 GFS. RAISED SATURDAY HIGH TEMPS
2-3 DEGREES MOST AREAS PER LATEST MET/MAV GUIDANCE CONSENSUS...NOW
RANGING FROM UPPER 40S NORTHEAST TO NEAR 60 FAR SOUTHWEST. BREEZES
STAYING UP SATURDAY NIGHT COULD REALLY HOLD UP TEMPS...AND RAISED
LOWS SEVERAL DEGREES MOST AREAS...NOW MAINLY MID-UPPER 30S.

.LONG TERM...SUNDAY THROUGH WEDNESDAY.  A COUPLE OF SYSTEMS ARE
PROGGED TO CROSS THE CENTRAL PLAINS DURING THE EXTENDED TIME
FRAME...AND THE TUESDAY SYSTEM IS DEFINITELY ONE TO KEEP AN EYE ON.

BEGINNING ON SUNDAY...A 100KT JET CROSSES THE CENTRAL PLAINS REGION
AS IT ROUNDS THE BASE OF A TROUGH TRANSLATING ACROSS THE DAKOTAS.
BEST DYNAMICS ASSOCIATED WITH THE UPPER SYSTEM REMAIN TO OUR NORTH
AND HAVE MAINTAINED A DRY FORECAST ATTM...ALTHOUGH MODELS SUGGEST
SOME LIGHT PCPN MAY BRIEFLY SKIRT ALONG OUR NORTHERN ZONES.  THE
ASSOCIATED SURFACE LOW CROSSING THE DAKOTAS IS FAIRLY DEEP AND IN
DECENT GRADIENT...WINDS LOOK TO BE FAIRLY STEADY/GUSTY FROM A
WESTERLY DOWNSLOPE DIRECTION THRU THE DAY.

THE UPPER TROUGH DEPARTS/LIFTS INTO THE UPPER MIDWEST/GREAT LAKES
REGION SUNDAY NIGHT AND HEIGHTS RISE IN ITS WAKE BEFORE FLOW
TRANSITIONS SOUTHWESTERLY AHEAD OF NEXT TROUGH MOVING INTO THE NORTH
CENTRAL ROCKIES.  ISENTROPIC LIFT AS INDICATED ON THE 295K SURFACE
INCREASES AS EARLY AS MONDAY AFTERNOON...WITH THE BRUNT OF THE STORM
EXPECTED TO IMPACT THE CENTRAL PLAINS MONDAY NIGHT THRU TUESDAY
NIGHT.  BOTH THE GFS/ECMWF CLOSE THE H7 CIRCULATION AND TRACK IT
ACROSS NEBRASKA...ALTHOUGH THE GFS IS MORE PROGRESSIVE WITH THE
SYSTEM THAN THE ECMWF.  IN ANY CASE...MODELS ARE SUGGESTING
POTENTIAL FOR A WIDESPREAD WINTRY PCPN EVENT EARLY TO MID WEEK OF
NEXT WEEK.  THE POTENTIAL EXISTS FOR ACCUMULATING SNOWFALL...WITH
POTENTIALLY SIGNIFICANT AMOUNTS POSSIBLE ACROSS PORTIONS OF
NEBRASKA...WITH A MIXED BAG OF WINTRY WEATHER IN THE SOUTH.  THIS
SYSTEM IS STILL SEVERAL DAYS OFF AND IS ONE TO WATCH...AS DETAILS
WILL BE RESOLVED WITH TIME.

&&

.AVIATION...12Z TAF. COLD FRONTAL BOUNDARY HAS REACHED KGRI EARLY
THIS MORNING SWITCHING WINDS TO THE NORTHWEST. INTENSE AND GUSTY
NORTHWEST WINDS WILL BE THE MAIN WEATHER STORY FOR TODAY WITH THE
WINDS STEADILY INCREASING BY MID MORNING AND REACHING SPEEDS
BETWEEN 25 AND 33KTS WITH GUSTS OVER 45KTS. THE WINDS WILL REMAIN
STRONG ALL DAY BEFORE GRADUALLY SUBSIDING THIS EVENING. AN UPPER
LEVEL DISTURBANCE CROSSING THE CENTRAL PLAINS WILL BRING THE
CHANCE FOR SOME RAIN OR SNOW SHOWERS TO KGRI EARLY THIS
AFTERNOON...WITH LITTLE IF ANY ACCUMULATION. CLOUDS ARE EXPECTED
TO MAINLY BE IN THE VFR CATEGORY BUT MAY AT DROP TO MVFR CATEGORY
AT TIMES.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY FROM 8 AM THIS MORNING TO 6 PM CST THIS EVENING
     FOR NEZ039>041-046>049-060>064-072>077-082>087.

KS...WIND ADVISORY FROM 8 AM THIS MORNING TO 6 PM CST THIS EVENING
     FOR KSZ005>007-017>019.

&&

SHORT TERM...PFANNKUCH
LONG TERM/AVIATION...CF
Hazardous weather outlook, Feb 23, 4:44 AM CST, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
444 AM CST THU FEB 23 2012

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
241200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
444 AM CST THU FEB 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

A WIND ADVISORY IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA TODAY
DUE TO VERY STRONG NORTHWEST WINDS. PLEASE REFER TO THE ADVISORY
PRODUCT FOR FURTHER DETAILS. IN ADDITION...SNOW SHOWERS ARE
ANTICIPATED MAINLY THIS AFTERNOON...WITH THE GREATEST COVERAGE
FOCUSED NORTH OF A LINE FROM LEXINGTON TO HEBRON NEBRASKA.
ALTHOUGH SNOW ACCUMULATION IS FORECAST TO AVERAGE LESS THAN 1
INCH...VISIBILITY RESTRICTIONS ARE LIKELY IN FALLING SNOW DUE TO
THE STRONG WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A WINTER STORM SYSTEM IS TARGETING THE CENTRAL PLAINS AROUND
THE TUESDAY TIME FRAME.  STAY UP TO DATE ON THE LATEST FORECASTS AS
THIS SYSTEM APPROACHES...AND THE DETAILS OF THE SYSTEM ARE RESOLVED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

PFANNKUCH

In the hours before

Local storm report, Feb 23, 10:00 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1000 AM CST THU FEB 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     NON-TSTM WND GST LEXINGTON AIRPORT       40.79N 99.78W
02/23/2012  M51 MPH          DAWSON             NE   AWOS

&&

GUERRERO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Valley

When
February 23, 10:30 AM CST to 2:00 PM CST
Where
Valley forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
ASOS
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

A nearby ASOS recorded sustained wind speeds near and in excess of 40 mph, and the ASOS at the Ord Airport recorded gusts as high as 56 mph.

High Wind, Sherman

When
February 23, 10:30 AM CST to 2:00 PM CST
Where
Sherman forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
ASOS
Coordinates
41.221, -98.976 (the zone’s center; the record gives no point)

A nearby ASOS recorded sustained wind speeds near and in excess of 40 mph.

High Wind, Buffalo

When
February 23, 10:30 AM CST to 2:00 PM CST
Where
Buffalo forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
ASOS
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

A nearby ASOS recorded sustained wind speeds near and in excess of 40 mph.

High Wind, Phelps

When
February 23, 10:30 AM CST to 2:00 PM CST
Where
Phelps forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
AWOS
Coordinates
40.511, -99.414 (the zone’s center; the record gives no point)

A nearby AWOS recorded sustained wind speeds near and in excess of 40 mph.

High Wind, Gosper

When
February 23, 10:30 AM CST to 2:00 PM CST
Where
Gosper forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
AWOS
Coordinates
40.515, -99.831 (the zone’s center; the record gives no point)

A nearby AWOS recorded sustained wind speeds near and in excess of 40 mph.

High Wind, Dawson

When
February 23, 10:30 AM CST to 2:00 PM CST
Where
Dawson forecast zone
Measured
39 kt (45 mph) measured sustained
Property damage
$30,000
Reported by
AWOS
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

The AWOS at the Lexington Airport recorded sustained speeds as high as 45 mph and gusts as high as 56 mph. A local newspaper reported a grain bin was blown over in Lexington.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360681, 360682, 360683, 360684, 360685, 360686.